Virginia, 2019High Wind in Virginia, February 24 to 25, 2019
February 24 to 25, 2019 · NWS LWX · 12 events in 12 counties and zones
An area of low pressure rapidly intensified as it moved from the Mid-Mississippi Valley northward into the Great Lakes from late in the evening of February 24th and into the morning hours of February 25th. The low then tracked northeastward into Canada during the remainder of the 25th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure rapidly intensified as it moved from the Mid-Mississippi Valley northward into the Great Lakes from late in the evening of February 24th and into the morning hours of February 25th. The low then tracked northeastward into Canada during the remainder of the 25th. A secondary area of low pressure also developed along the Mid-Atlantic coastline and moved into New England. Strong winds associated with the system led to high wind gusts across northern and western Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 6:42 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 24, 6:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
642 AM EST Sun Feb 24 2019
.SYNOPSIS...
Low pressure will move from the Great Lakes into southeastern
Canada through tonight. High pressure will build from the
northern Great Plains across the Great Lakes and into New
England through much of the week. A couple waves of low pressure
approaching from the Ohio Valley could impact the area during
the middle and later part of the upcoming week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface low near Chicago as of early this morning a pinch stronger
than forecast. A warm front drapes to its south and east across
Georgia, then wraps back up the Atlantic coastline to a weak
secondary low near Ocean City Maryland. Overrunning ahead of the
surface low is causing widespread steady rain, which should persist
through the morning hours before becoming more showering and ending
as an occluded front moves west to east across the region.
Despite the soaking rain, amounts should be just low enough to
preclude any appreciable flooding issues. Have dropped the Flood
Watch, although some isolated minor/nuisance flooding remains
possible through daybreak as rain moves across. Some excess runoff
may result in near minor flooding at a few mainstem river points in
the Potomac River basin through early in the week, due to rain
combined with snowmelt.
Temperatures today are expected to jump rather markedly around
midday as clouds clear and downsloping west flow ensues (cold air
lags behind the occluded front). Highs well into the 60s are
expected. Winds will also become quite gusty this afternoon, with
the highest winds over the ridges exceeding 60 mph. Further east in
the I-95 corridor, there appears to be a relatively narrow window
for gusts around 50 mph late this afternoon and early this evening.
Winds will abate a bit with the loss of mixing tonight but will
remain elevated as wind fields aloft strengthen. Decided to keep the
High Wind Warning going through the night even though most gusts may
be more advisory level, rather than go warning-advisory-warning,
especially with prolonged winds and saturated ground likely
resulting in many downed trees and power outages. Also expanded the
High Wind Warning east through the remainder of northern Maryland
where the best gradient lies tonight into Monday. Further south in
the Wind Advisory, believe wind gusts will drop below any headline
criteria for a time overnight, so do have a break in the headlines
for these areas.
There may be some brief snow showers over the Allegheny Front this
afternoon and evening, and a spotty coating to an inch is
possible.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A secondary peak in winds is expected Monday morning as the best
gradient pivots east across the area in tandem with better diurnal
mixing (this is a few hours later than what appeared to be the most
likely scenario 24 hours ago). Have therefore extended the High Wind
Warnings across the north until 1 PM Monday, and done another
advisory further south for northern Virginia into the Washington DC
and Baltimore MD metro areas (4 AM to 1 PM). It will remain breezy
through the afternoon but gradually diminishing, especially once we
lose mixing by evening.
Temperatures will be notably cooler Monday and Tuesday, about 20
degrees cooler than Sunday (generally in the 40s for highs and 20s
for overnight lows). With high pressure building in to the north,
fair and dry weather is expected.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Shortwave energy moving across the area Wed-Wed night could
bring light snow to northern areas along the PA border. Some
drying may occur Thu but not confident enough to go completely
dry at this time.
Low pressure is now fcst to develop over the northern Gulf
states Thu night with a secondary low forming along the coast.
Cold air damming signature shown in the models indicate precip
could be on the wintry side with a snow/fzra threat particularly
across the nrn half of the fcst area before warmer air wins out
Sat. May add a low threat of wintry wx to the Dy3-7 matrix for
the Thu night time frame.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
IFR/LIFR persist through at least mid morning before rising rapidly
as an occluded front approaching from the Ohio Valley crosses the
area. Gusty west winds of 40+ kts are likely this afternoon behind
the front, abating a bit overnight before increasing again Monday
morning. 50-knot gusts most likely INVOF MRB late this
afternoon, possibly near BWI/MTN Monday morning. Winds should
begin gradually decreasing for good late Monday afternoon into
Monday evening, with VFR expected through Tuesday night.
No sig wx expected Wed through Thu.
&&
.MARINE...
Any rain and fog should depart by early this afternoon. Winds will
increase out of the west by around midday, with gales expected by
mid to late afternoon. A few storm force wind gusts are possible
in and near showers along the leading edge of a pressure
surge/front late this afternoon mainly over northern portions of
the Chesapeake Bay.
Gales persist tonight through much of the day Monday, with
storm force winds possible at times Monday morning especially
across northern parts of the Chesapeake Bay. Small Craft
Advisories may be needed Monday evening before winds go light.
Winds 10 kt or less Wed through Fri.
&&
.TIDES/COASTAL FLOODING...
Coastal Flood Advisory for midday high tide cycle for SW
waterfront, but should stay below minor flood elsewhere.
Offshore flow commences later today causing anomalies to drop,
except near DC where some freshwater input could result in near
minor flooding through tomorrow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 3 PM this afternoon to 10 PM EST this
evening for DCZ001.
Wind Advisory from 4 AM to 1 PM EST Monday for DCZ001.
Coastal Flood Advisory from 10 AM this morning to 1 PM EST
this afternoon for DCZ001.
MD...High Wind Warning from 1 PM this afternoon to 1 PM EST Monday
for MDZ003-004-502.
Wind Advisory from 3 PM this afternoon to 10 PM EST this
evening for MDZ011-013-014-016>018-503>506-508.
Wind Advisory from 4 AM to 1 PM EST Monday for MDZ011-013-014-
503>506-508.
High Wind Warning from 3 PM this afternoon to 1 PM EST Monday
for MDZ005-006-507.
High Wind Warning from 10 AM this morning to 1 PM EST Monday
for MDZ501.
VA...High Wind Warning from 10 AM this morning to 10 AM EST Monday
for VAZ503-504-507-508.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for VAZ025>031-036>040-501-505.
Wind Advisory from 3 PM this afternoon to 10 PM EST this
evening for VAZ052>054-506.
Wind Advisory from 4 AM to 1 PM EST Monday for VAZ028-031-
052>054-505-506.
WV...High Wind Warning from 10 AM this morning to 10 AM EST Monday
for WVZ501>503-505-506.
High Wind Warning from 1 PM this afternoon to 1 PM EST Monday
for WVZ051-052.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for WVZ053.
Wind Advisory from 4 AM to 1 PM EST Monday for WVZ053.
High Wind Warning from 1 PM this afternoon to 10 AM EST Monday
for WVZ050-055-504.
MARINE...Small Craft Advisory until 3 PM EST this afternoon for
ANZ532>534-537-540>543.
Gale Warning from 3 PM this afternoon to 6 PM EST Monday for
ANZ530>543.
Small Craft Advisory from noon today to 3 PM EST this
afternoon for ANZ530-531-535-536-538-539.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...LFR
AVIATION...LFR/DHOF
MARINE...LFR/DHOFHazardous weather outlook, Feb 24, 9:34 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
934 AM EST Sun Feb 24 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
934 AM EST Sun Feb 24 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Wind Advisory goes into effect for much of the area at 3 PM this
afternoon, except in the Fredericksburg Virginia area, then
expires at 10 PM this evening.
A Gale Warning goes into effect at 3 PM for all waters.
Special Marine Warnings may be needed for gusty showers possibly
producing storm force winds, mainly over northern portions of the
Chesapeake Bay late this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another Wind Advisory goes into effect from 4 AM to 1 PM Monday
for most of the area excluding around Fredericksburg Virginia
to southern Maryland.
The Gale Warning expires at 6 PM Monday. Storm Warnings may be
needed over northern portions of the Chesapeake Bay Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
934 AM EST Sun Feb 24 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for northern Maryland, most of
the eastern West Virginia panhandle, the Allegheny and Potomac
Highlands, and the Blue Ridge Mountains this afternoon through
tonight.
A Wind Advisory is in effect for the central and northern
Shenandoah Valley, portions of central and northern Virginia and
central Maryland this afternoon and evening.
River flood warnings are in effect for Opequon Creek affecting
Berkeley and Jefferson Counties, as well as South Branch Potomac
River near Springfield, affecting Hampshire and Hardy Counties in
West Virginia.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The High Wind Warning is in effect until around midday Monday.
Elsewhere, another Wind Advisory goes into effect for portions of
northern Virginia and central Maryland from 4 AM to 1 PM Monday.
Mainstem river flooding on the Potomac River basin is possible
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 24, 8:18 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM FREEZING RAIN 1 NNW SABILLASVILLE 39.72N 77.47W
02/24/2019 M0.20 INCH FREDERICK MD COCORAHS
&&
EVENT NUMBER LWX1903161
BJLHigh Wind, Western Highland
- When
- February 24, 10:00 AM EST to February 25, 11:06 AM EST
- Where
- Western Highland forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind gusts of up to 61 mph were measured, with the peak gust measured near Monterey. There were also multiple reports of downed trees and wires.
High Wind, Eastern Highland
- When
- February 24, 10:00 AM EST to February 25, 11:06 AM EST
- Where
- Eastern Highland forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind gusts of up to 61 mph were measured, with the peak gust measured near Monterey. There were also multiple reports of downed trees and wires.
High Wind, Northern Virginia Blue Ridge
- When
- February 24, 10:00 AM EST to February 25, 11:06 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Wind gusts of up to 70 mph were measured, with the peak gust measured near Shady Grove. There were also multiple reports of downed trees.
High Wind, Central Virginia Blue Ridge
- When
- February 24, 10:00 AM EST to February 25, 11:06 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Wind gusts of up to 81 mph were measured, with the peak gust measured at Wintergreen Resort. There were also multiple reports of downed trees.
High Wind, Western Loudoun
- When
- February 24, 8:00 PM EST to February 25, 11:06 AM EST
- Where
- Western Loudoun forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were measured, with the peak gust measured near Lovettsville. There were also multiple reports of downed trees and wires.
High Wind, Eastern Loudoun
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Eastern Loudoun forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were estimated. There were also several reports of downed trees.
High Wind, Frederick
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Frederick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were estimated. There were also multiple reports of downed trees and power lines.
High Wind, Clarke
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Clarke forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Wind gusts of up to 62 mph were measured, with the highest report near Bluemont. There were also reports of downed trees and power lines.
High Wind, Fairfax
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Fairfax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were estimated. There were also reports of downed trees and power lines.
High Wind, Arlington
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Arlington forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were estimated. There were also reports of downed trees.
High Wind, Prince William
- When
- February 25, 4:21 AM EST to 11:06 AM EST
- Where
- Prince William forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
Wind gusts of up to 58 mph were estimated. There were also reports of downed trees.
High Wind, Northern Fauquier
- When
- February 25, 7:00 AM EST to 11:06 AM EST
- Where
- Northern Fauquier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Wind gusts of up to 58 mph were estimated. There were also reports of downed trees and power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- High Wind in Michigan, February 24 to 25, 2019$52 million · 52 kt wind · 16 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- Flood and Strong Wind in Ohio, February 24, 2019$227,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806259, 806260, 806261, 806262, 806263, 806264, 806265, 806269, 806272, 806273, 806274, 806267.